Keep children safe through correct medication dosage
August 25, 2014
Get familiar with syringes marked in millimeters. Dosage conversions:
• 1/2 teaspoon is equal to 2.5 milliliters.
• 1 teaspoon is equal to 5 milliliters.
• 1 tablespoon is equal to 15 milliliters.
Acetaminophen is commonly known as Tylenol.
Ibuprofen is commonly known as Motrin.
— Information provided by Dr. Rhonda Yono-Atisha
Taking care of a sick child can be tiring, and without proper communication between caregivers and education on administering medications, dispensing an incorrect dosage of medicine can put a child at risk for health problems.
Dr. Rhonda Yono-Atisha, a pediatric hospitalist at Henry Ford West Bloomfield Hospital, said that incorrect dosing — underdosing or overdosing — is a common mistake parents and caregivers make, and it’s a mistake she sees daily in the hospital and in the home.
“If you are underdosing with fever or pain medication, the child is not going to have the results that you’d expect. In the case of a fever, the child may still have a fever. In the case of pain, a child may still have pain,” Yono-Atisha said.
“If you are overdosing, which can happen in a single dose or over a period of time, it could have effects on the child’s liver, effects on the kidneys, and overall, we could have to have the child in the hospital for treating a potential overdose.”
If there is any concern whether a child was overdosed in either a single dose or multiple doses, parents should call poison control immediately at (800) 222-1222, and parents should not try home remedies to make a child vomit, Yono-Atisha said. Because symptoms of an overdose may not show up for hours, parents may not realize their child has been overdosed. Symptoms of an overdose include vomiting, rash, abdominal pain, seizure activity or even collapsing.
“Sometimes there’s absolutely nothing versus the extreme where they may have a seizure,” Yono-Atisha said about symptoms.
Despite medication bottles listing doses based on a child’s age, pediatric dosing is based on weight. And because every child has a different accurate dose for medication because of varying weights, Yono-Atisha said parents should consult a physician or pharmacist before administering medication.
Instead of using a teaspoon or tablespoon, parents should become familiar with a milliliter syringe, which dispenses medications more accurately. Syringes are usually available for free at pharmacies, Yono-Atisha said.
Aside from inaccurate dosing, Yono-Atisha said another common mistake people make is not knowing the difference between acetaminophen and ibuprofen. Acetaminophen is commonly known by the brand name Tylenol, and ibuprofen is known as the brand name Motrin. Parents should keep a log of what medications are administered and at what times to ensure all caregivers are aware of what medications are being used.
“We work with acetaminophen and ibuprofen every single day, and when we send a patient home from Henry Ford, we send them home with an accurate dosing chart to ensure there’s no under- or overdosing,” Yono-Astisha said.
Parents should make it a habit to review medication concentrations. If a medication box of acetaminophen, or Tylenol, says 160 milligrams/5 milliliters, that means within 5 milliliters of Tylenol, there are 160 milligrams of acetaminophen. Infant concentrations are different from children’s concentrations.
“A certain volume of infant medication compared to child medication is not the same dose. ... Five milliliters of one bottle may not be the same as 5 milliliters in another,” Yono-Atisha said, adding that she has seen a large number of overdoses because of concentration confusion.
Wessam Yousef, a registered pharmacist at Henry Ford West Bloomfield Hospital, encourages people to talk to a pharmacist before using any over-the-counter medications. Pharmacists can explain a medication’s directions and what the proper dosage is based on a child’s weight, he said.
Parents should have all of their children’s prescription medications at one pharmacy, and if the patient’s health system has a pharmacy, they should take advantage of the service, Yousef said.
Health systems that have pharmacies can connect physicians, nurses and pharmacists in one system, allowing the pharmacist to have access to a patient’s information — medical history, previous medications and allergies — he explained. This ensures the pharmacist is not just filling a medication but providing the correct advice on and directions for medications.
Incorrect dosing is not limited to pain or fever medications.
“Antibiotics are effective if given the way it is prescribed, thus you should give the exact dose for the amount of time as it is suggested,” Yono-Atisha said. “If a child is feeling better and the antibiotics are stopped early, then the infection can come back.”
Antibiotics should be kept for the duration that’s recommend on the prescription, and once completed, the bottle should be thrown away. Antibiotics should never be used for a subsequent problem unless it is prescribed again.
“Once again, use a syringe to administer the medications to ensure accurate dosing,” Yono-Atisha said. “Get rid of your spoon. Don’t count on your teaspoon; don’t count on your tablespoon.”
When administering antibiotics, caregivers should watch for allergic reactions, which commonly appear in the form of a rash or difficulty breathing. Yono-Astisha said that if those occur, the child’s physician, a pharmacist or 911 should be called.
Other tips for accurate dosing include the following:
• Read and follow the directions and warnings on the label when administering medications.
• Turn on the lights at night before dispensing medications.
• Keep acetaminophen and ibuprofen in separate locations.
• Throw out any old or outdated medications.
• Never share prescription medications.
• Keep all medications, including vitamins and herbs, safe in a locked cabinet.
When in doubt, parents should contact a physician or pharmacist with any questions. Yono-Atisha said that the American Academy of Pediatrics has resources available at www.aap.org; however, Yousef said that when people use the Internet to learn about their medications, they often get confused and call the pharmacy in a panic.
“This is really an issue in health care now. They give you information but when you (are) … not coming from a health care background, of course it’s going to be scary for you and confusing,” he said.
If parents have any concern that their child has been overdosed, contact poison control at (800) 222-1222.
About the author
Staff Writer Cari DeLamielleure-Scott covers West Bloomfield, Orchard Lake, Keego Harbor, Sylvan Lake and the West Bloomfield Schools and Walled Lake Community Schools districts for the Beacon. Cari has worked for C & G Newspapers since 2013 and attended Madonna University.
- 30 DAYS
- Police investigate three suspicious car fires - Royal Oak
- Dakota High School student dead after being found in hospital parking structure - Clinton Township
- Alertness may protect your car, holiday gifts - Metro Detroit
- Teen dies after rollover accident - Clinton Township
- Dakota senior earns Eagle Scout recognition - Macomb Township
- Dead body identified as Hazel Park man - Hazel Park
- You’re still a good man, Charlie Brown - Warren
- Explosion rocks neighborhood - St. Clair Shores
- Kramer Homes offers gift of community for disabled vet - Center Line
- Stein Mart opens first metro Detroit store in Rochester Hills - Rochester Hills
- Police arrest suspect in hit-and-run of Troy High School student - Troy
- Commissioners approve Oakland County Animal Control’s new ‘forever home’ - Oakland County
- Chaldean foundation opens new community center - Sterling Heights
- New high school club puts focus on science and technology - Roseville